An American Addiction Centers Resource

New to the DrugAbuse.com Forums?Join or

Can you die from painkiller withdrawal?

Discussion in 'Withdrawal Symptoms' started by TripleD123, May 7, 2015.

  1. TripleD123

    TripleD123 Community Champion

    About a year ago my dad used to take very heavy pain killers for a bad back injury. He had moved closer to me and his grandchildren and didn't get a new doctor locally in enough time and ended up running out of pain pills. To say the least I ended up having to take him to the hospital for withdrawal symptoms. He thought he was dying. He and I both didn't realize how bad his body was addicted to the pills.

    Long story short the doctor at the ER did nothing for him. He told me that my father was not dying and that he just had to go home and wait for the side effects of withdrawal to wear off.I felt like this wasn't the proper thing to do. I felt like the doctor should have given him some sort of plan or options to ride the withdrawal more easily. I still felt like my dad was dying even with the Dr's reassurance that he wasn't.

    My dad has been handling his back pain now for about a year without any medication other than ibuprofen but I still go back in my mind and relive that scary night in the ER with my dad. He was convulsing, shaking, vomiting, etc etc. What is a standard treatment for narcotic withdrawal? Was this Dr just being horrible because he thought my Dad was a pill freak? His addiction was not intentional. He was taking what was prescribed to him and didn't realize what it was doing to him.
  2. AFKATafcar

    AFKATafcar Community Champion

    I think it's wrong to accuse a doctor, a person that takes an oath to provide medical assistance to those in emergency situations, of being horrible toward your dad. For many withdrawal symptoms, the only thing you can do is ride it out, and things can get pretty scary during these incidents. perhaps the doctor could have done more, but I don't see a whole lot that could have been done besides simply waiting.
  3. tckc

    tckc Member

    Sorry about this situation, it sounds awful for your father, and for you as a caretaker.
    To sum the answer up: yes, those are the normal symptoms of opiate withdrawal and no, he probably won't die. Usually only alcohol or benzo withdrawal can kill you. Opiates will just make you wicked sick for a week or so.

    It is a tough thing to watch for sure, but the best treatment is possibly to just let him sweat it out until the pain is gone. Take good care of him and help him if he needs anything.

    If you have insurance, there are medically assisted detox clinics that can help. But please be careful that they don't try to put him on an opiate-substitute like suboxone or methadone. Those are just as addicting as the pills themselves. Another thing about rehab-like places is that they can give people innovative ideas from other addicts about how to get high. Its not really a good place for someone who isn't already a junkie. I'm a recovering junkie, so I mean that with the least amount of judgment possible.

    Please keep us updated on how it is going.
  4. TripleD123

    TripleD123 Community Champion

    I wasn't trying to accuse the doctor of not doing the right thing...he just didn't have much of a bed side manner and didn't show very much compassion towards my father, or to me as I was scared and had never seen anything like this before. Where we live prescription drug abuse is crazy out of control. My dad, even though he was an addict, it was unintentional and due to being uneducated. He has been clean for a long time now and is managing his pain responsibly.
  5. TripleD123

    TripleD123 Community Champion

    Thanks so much for the response. My dad has been off of pain pills for quite some time and is doing great. I just always worried so much about that night and that situation. I had never experienced or seen withdrawal before. Makes me scared to even take anything even if I need it.
  6. amethyst

    amethyst Community Champion

    What an ordeal! I can't imagine how stressful it must have been for all of you. That doctor that you visited could have at least put your father in hospital for a night or two for observational purposes. S/he sounds very irresponsible to me. Your father could have suffered a heart attack from stress or fear. Any type of complication could have occurred during the violent withdrawal symptoms that he experienced. I can't believe this sheer ignorance.
    I am glad your father came through this terrible experience alright. Perhaps it might be wise to check the long term side effects of ibuprofen. There are natural therapies and medicines that can greatly assist with pain management.
  7. missbishi

    missbishi Community Champion

    Opiate withdrawal is a horrific experience for many but whilst the person might feel like they are going to die, they won't. Like another poster said, it's alcohol and benzo withdrawal that needs to be done under medical supervision because of the increased risk of seizures.
    TripleD123 likes this.
  8. Bonzer

    Bonzer Community Champion

    It was actually a doctor's judgement as to what course of treatment is best for a patient, taking into consideration their age, acute condition, the severity of the problem, and so on. Normally, we feel awful about a doctor refusing treatment. However, they always have their perspective and we should not expect them to understand or endorse our anxiety. If they do that they can't treat a patient.

    Let me explain. A doctor evaluates a benefit vs risk ratio, pulse rate and other vital parameters before committing a treatment. A patient may seem to be suffering for all of us, but if the vital parameters are fine, doctors do not give unnecessary drugs. If required, they do symptomatic treatment for such symptoms like convulsions, tremors and vomiting. It may not seem justified but we need to repose faith in a doctor.
  9. TripleD123

    TripleD123 Community Champion

    That was my biggest fear. My dad had some heart issues in the past and I let the doctor know that I was worried the amount of stress and pain he was under would trigger a heart attack. The doctor told me I was just jumping to conclusions.
  10. TripleD123

    TripleD123 Community Champion

    I do have faith in the doctors and doctors in general. It was just a very scary situation I had never been in and I felt like our cry for help was going unnoticed. I can see now that they probably did do everything they could.
  11. Hello I am a Nurse, an addict to opiates and also worked in psych hospital as a float nurse and often on the dual diagnosis unit (pysch disorders and substance abuse patients). I have seen it and been through it more than I want to admit. It's very unlikely that he could have died though possible the physical symptoms could be dangerous especially in a heart patient. The blood pressure already gets high during withdrawal so some one with hypertension this could cause a stroke. There was actually a lot he could and should have done. Unfortunately, I am very aware and ashamed at how some healthcare professionals treat addiction, especially in areas like here in southeast KY. He could have prescribed clonidine, a blood pressure pill that is commonly used to ease the anxiety and restlessness that occurs and lowers the bp a bit. Benadryl is commonly given. Seroquel is sometimes given for anxiety and restlessness. Ativan a mild benzo is another often administered. I have administered all the above meds together and was usually protocol at least for the first week. Sorry you and your dad were treated as junkies and his pain doctor should have tapered your dad even if he suspected a habit forming.
    Last edited: Dec 20, 2015
  12. danjon

    danjon Senior Contributor

    It's definitely true that some doctors have terrible bedside manner. It's actually a major point of interest in medical education and training. The problem is that in the ER physicians are often short on time and highly stressed. Not that this makes excuses for being rude or unhelpful, but it's just a fact of modern healthcare unfortunately. I know many doctors who would've prescribed medication just to get a patient "off the books". It seems to be a lottery what kind of doctor actually treats you, sadly.
  13. MyDigitalpoint

    MyDigitalpoint Community Champion

    While could be right about diagnosing withdrawal symptoms, it's not of a good doctor send someone home without prescribing a replacement medication that could help your dad to lessen withdrawal symptoms and start moving away of painkillers.